Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suffering from extreme lower back ache and light brown sticky discharge after DandC. Concerned

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I have extreme lower back ache 3 weeks after emergency D&C. Ive had the pain for 24 hours. I ovulated 5 days after D&C and could possibly have conceived again, without a period in between. No bleeding now but some light brown sticky discharge, and pregnancy symptoms, mainly sore breasts and metallic taste in mouth. Main concern is the back ache across entire lower back, it's constant. Pain relief barely working, merely taking the edge off. Please help
Posted Sun, 11 Nov 2012 in Back Pain
Answered by Dr. Shanthi.E 2 hours later

I am sorry that you are in so much pain. I understand your concern.

Your symptoms of low backache, light brown sticky discharge and others possibly point towards retained products of conception i.e. there may still be some contents left over inside your uterus after the D&C.

It could also be a postoperative infection or a pelvic inflammation that may be ongoing.

I hope you were on the right antibiotic during all your stay at the hospital and also have completed the course.

You probably need more effective painkillers now like Tramazac or other opioid analgesics.

However, a more serious concern is about the retained products (if they are present). In my suggestion, you should get an ultrasound scan of uterus done again at the earliest. It is just like a check scan. We could get to the cause of your symptoms with this.

Please get back to your Gynecologist at the earliest.

Drink plenty of water, walk around a bit, give adequate rest.

You will be fine soon.

Do write back for further discussion on this.

Above answer was peer-reviewed by
Follow-up: Suffering from extreme lower back ache and light brown sticky discharge after DandC. Concerned 3 hours later
Thank you. Yes I had IV Antibiotics (metronidazole) plus upon release was given augmentin duo forte, yes I finished the course. After I initially wrote to you today I began bleeding. It seems like a normal period. I am thinking that this is perhaps my first (painful) period post d&c. I do tend to get back ache with periods but the past 24 hours was unbearable. The back pain has eased with the start of bleeding so let's hope just my period. I've been through awful experience since finding out baby passed in July. Didn't pass naturally, then infection requiring D&C 3 weeks ago. I just want this all to end so my partner and I can try again for our healthy baby.
Also yes if back pain persists to be unbearable I will schedule ultrasound through my local gp. I do not have gynocogist I am in public health system. My circumstances at present don't allow $ for specialist care unfortunately. Though I am concerned being 40 and already chemical pregnancy in April them traumatic miscarriage at 9 weeks gestation.

I do have 2 healthy sons to my first husband. Though they were conceived when I was in my 20's.

I do realize that at 40 and my partner 42 it gets harder to conceive and retain a viable pregnancy. It's hard, and it scares both of us. But we will try again :-)
Thank you :-)
Answered by Dr. Shanthi.E 42 minutes later

It feels good to hear back from you.

You were on the right antibiotics and they have actually helped you. The initial 2 to 3 menstrual periods after a D&C will be painful. It will normalize soon and the pain will decrease as well.

I am so glad that the backache is subsiding. Follow my earlier suggestions - Drink plenty of water and take adequate rest.

Life at times, is unfortunate and unfair. But, I am sure you are a strong woman to handle it and come over difficult situations.

I would still suggest you to get an ultrasound scan done one week after you are done with your periods, just to make sure that all is fine.

You can still conceive and have a baby. There is nothing to be scared of and it is not hard. Please go ahead and try. Willingness is what that matters here and I can see that in you.

My good thoughts say that you would have a healthy baby soon.

All the best. If you have no more queries, please close the discussion and write a review.

Thanks and take care.
Above answer was peer-reviewed by
Follow-up: Suffering from extreme lower back ache and light brown sticky discharge after DandC. Concerned 1 hour later
Hi again

I have no more queries. Thank you. I do feel I am having a period now. It's painful but I'm using heat pac and panadene forte.

I am glad I did not conceive straight after d&c. I was a little worried. I am hoping my uterine lining will rebuild with this cycle and the next, then my partner and I will try again in December. Then I will have 2 cycles before next attempt at conception. My progesterone levels are normal, im very fertile. We are very much in love and really would love our own child together.
I'm doing all the right things with prenatal vitamins, exercise, good diet. The rest is out of our hands.

Thank you for your kind and reassuring words. I have taken them on board. And yes with the water, but resting is difficult with my demanding job and 2 teenage sons.

Again thank you. Goodbye :-)

Answered by Dr. Shanthi.E 1 hour later
Take Care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor